Enoxaparin-Induced Spontaneous Rupture of Spleen Leading to Life Threatening Hypotensive Shock
Spontaneous splenic rupture (SSR) after enoxaparin is an exceedingly rare entity with spare data available in the literature. We present a case of enoxaparin-induced spontaneous rupture of spleen leading to life threatening hypotensive shock.
A 61-year-old man presented to our hospital with 4-month history of progressively increasing severe right-sided leg pain on rest. He had medical history of colon cancer with complete surgical removal of cancer, uncontrolled diabetes, and hypertension. He was also diagnosed with deep vein thrombosis (DVT) in the past and was on warfarin but reported noncompliance with the International Normalized Ratio (INR) of 1.08 on presentation. Physical examination was unremarkable except for feeble pulses (dorsalis pedis and posterior tibial artery). Ankle brachial index study was performed and revealed severe arterial disease with the ankle brachial index between 0.14 and 0.36 in the right leg. He was started on full-dose enoxaparin two times a day for treatment of DVT inpatient. Right-leg amputation surgery was scheduled with tentative plan to hold the morning dose of enoxaparin before surgery. Two days after initiation of enoxaparin (a day before scheduled surgery), patient developed severe left-sided abdominal pain, hypotension with blood pressure of 88/53 mm Hg, and tachycardia. Stat laboratory results revealed a hemoglobin level of 4.5 g/dL and hematocrit of 13.7%. Aggressive fluid resuscitation along with blood transfusion was started. Computed tomography of abdomen and pelvis was ordered that demonstrated splenic rupture along with evidence of hemoperitoneum (as seen in Figure 1). Emergent splenectomy was performed. Pathological examination demonstrated nonintact capsule with a larger piece of spleen measuring 11.5 × 6.5 × 3.0 cm and the smaller piece measuring 6.0 × 4.5 × 3.0 cm. There were no focal lesions found within the splenic parenchyma. Microscopic examination was normal with subcapsular organizing hematoma and superficial intraparenchymal hemorrhage secondary to rupture. Postoperative course was uneventful.
Heparin is currently frontline therapy for DVT while transitioning to oral anticoagulants such as warfarin.1 Low-molecular weight heparin such as enoxaparin is derived from unfractionated heparin by depolymerization process and acts by activating antithrombin similar to unfractionated heparin.2 SSR following enoxaparin is an exceeding rare entity. To the best of our knowledge, only 3 case reports were documented in the literature.3–5 The mechanism remains indefinable but may be related to preferential accumulation of enoxaparin in spleen.6,7 Common causes of SSR are infections, procedures such as colonoscopy, malignancy, spontaneous anatomic abnormalities.8 As per Orloff and Peskin criteria for SSR, our patient did not have any history of disease affecting spleen, no history of splenic trauma, or perisplenic adhesions along with normal microscopic and macroscopic findings.9 Reversal with protamine sulfate was not performed in our patient, considering potential complication of aggravating systemic hypotension.10
In conclusion, enoxaparin-induced SSR is a rare finding and should be considered in differential diagnosis of patients presenting with unexplained shock and hemoperitoneum, especially in the setting of recently started enoxaparin. Early diagnosis could be invaluable in improving survival outcomes.